Hail, Audubon
- When
- May 6, 5:10 AM CST
- Where
- Audubon County, 1.38 mi N of Sharon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -95.000
A cold front stretched from western Minnesota, across southeast South Dakota, into Nebraska during the evening of the 5th. The front moved slowly southeast into Iowa during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front stretched from western Minnesota, across southeast South Dakota, into Nebraska during the evening of the 5th. The front moved slowly southeast into Iowa during the overnight hours. The airmass was very unstable in advance of the front with lifted indices of -3 to -6 and elevated CAPE of 2000 to 3000 J/kg. A strong low level jet of 50 kts developed by the late evening hours with a broad area of deep moisture convergence producing precipitable water values of around 1.5 inches. Downdraft CAPE was high, in the 600 to 1300 J/kg range. Although the freezing level was around 14,500 feet, plenty of CAPE was available in the -10 to -30 C layer of the atmosphere with 500 to 700 J/kg present. A strong line of thunderstorms formed along the cold frontal boundary. The atmosphere was highly sheared as the storms progressed out of Nebraska and South Dakota with 45 to 55 kts of effective shear. The LCL level just in advance of the line was between 750 and 1000 meters. A line of thunderstorms moved across the state during the night. There were two main clusters of storms. A MCC moved across southern Minnesota, while a MCS pushed into Iowa during the late night hours. One portion of the Iowa segment of the line became severe as the line interacted with a southward progressing outflow boundary from the Minnesota MCC. Winds gusted to 69 MPH in Atlantic with the passage of the storms. High winds progressed east-northeast with 65 MPH winds in Adair County west of Greenfield, and 70 MPH winds in Warren County south of the Des Moines International Airport. The strongest measured wind gusts were in the central Iowa area. A wind gust of 77 MPH was recorded east of Greenfield in Adair County. In Dallas County, a wind gust of 71 MPH recorded east of Dallas Center. There were several reports of one quarter to one half inch diameter hail, however the largest hail was about nickel size. The storms produced very heavy rainfall with amounts of one half to one and one half inches being reported in less than an hour. Local street flooding occurred, but no major flooding was reported. The heaviest rainfall occurred in Audubon County. Rainfall of 2.5 to 4.5 inches occurred with flash flooding reported west of Audubon. The bridge on County Road N14 was under water. About one half mile of the highway was under water. Most of the damage was to roads that required regrading. Logs were left on a bridge from the overflow of Indian Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:54 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 354 AM CDT SUN MAY 6 2012 .SHORT TERM /TODAY/... TODAY WILL BE THE LAST DAY OF THE ABOVE NORMAL TEMPERATURES AND HUMIDITY FOR THIS TIME OF YEAR. COLD FRONT WILL BE PROGRESSING ACROSS PART OF THE CWA DURING THE DAY TODAY...AS UPPER LEVEL FORCING FINALLY BECOMES MORE PROGRESSIVE AND BEGINS MOVING EASTWARD. PLENTIFUL MOISTURE AND INSTABILITY AHEAD OF THE FRONT WILL COMBINE WITH FORCING TO PRODUCE SHRA AND TSRA. ATTM DO NOT EXPECT A WIDESPREAD SEVERE WEATHER THREAT. AND...ANY ONGOING CONVECTION EARLY THIS MORNING WILL MODULATE AFTERNOON CONVECTION POTENTIAL. MODELS DO BRING THE FRONT THRU AT DIFFERENT SPEEDS...WITH THE GFS BEING THE SLOWEST. HAVE TENDED TOWARD THE GFS AS ITS SOLUTION W/R/T FRONT TIMING APPEARS THE MOST REASONABLE. OVERALL...FLASH FLOOD THREAT IS NOT HIGH ENOUGH TO ISSUE A FLASH FLOOD WATCH ATTM. ALTHOUGH THE AIR MASS WILL HAVE ABOVE AVERAGE PWATS FOR THIS TIME OF YEAR...WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. .LONG TERM /TONIGHT THROUGH SATURDAY/... SFC BOUNDARY IS EXPECTED TO BE NEAR THE FAR EASTERN EDGE OF THE FORECAST AREA BY 00Z AND WILL PASS EAST SHORTLY AFTER. THE PRIMARY INSTABILITY WILL EXIT THE REGION AHEAD OF THE BOUNDARY AND SHOULD TAKE WITH IT ANY REMAINING SEVERE THREAT. THE MID LEVEL BOUNDARY WILL BE LAGGING OVER FAR NORTHWEST IOWA THROUGH WITH MOISTURE STILL OVERRUNNING THE SFC BOUNDARY NEAR 700 MB. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THIS BOUNDARY MOVES THROUGH THE OVERNIGHT. MUCAPES OF 200-600 J/KG WILL BE IN PLACE OF THE MID LEVEL BOUNDARY. THE MID LVL BOUNDARY AND SOME KINEMATIC FORCING UVV ASSOCIATED WIT THE VIGOROUS UPPER LEVEL SYSTEM TO THE NORTH SHOULD BE ENOUGH TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS OVER THE AREA OVERNIGHT...WITH POPS HIGHEST OVER THE SOUTHEAST. THE PRECIPITATION ENDS ON MONDAY WITH COOLER AND DRIER CONDITIONS IN PLACE. THE 500 MB COLD POOL ASSOCIATED WITH THE NORTHERN PLAINS UPPER LOW WILL SWING SOUTHEAST INTO THE NORTHEAST HALF OF IOWA ON TUESDAY. HAD CONCERNS YESTERDAY THAT A WARM LAYER NEAR 700 MB MAY LIMIT PRECIPITATION CHANCES BY TUESDAY AFTERNOON. THIS WARM LAYER DOES NOT APPEAR TO BE AS STRONG AS PREVIOUSLY EXPECTED. WILL HAVE LOW CONVECTIVE TEMPERATURES BY TUESDAY AFTERNOON WITH MUCH OF THE AREA QUICKLY HAVING CUMULUS DEVELOP BY LATE MORNING TO EARLY AFTERNOON. SHOWERS AND A FEW THUNDERSTORMS ALSO LIKELY TO DEVELOP BY THE AFTERNOON OVER THE NORTHEAST THEN DIMINISH AS QUICKLY WITH THE LOSS OF DAYTIME HEATING. HIGH PRESSURE WILL PREVAIL WEDNESDAY AND THURSDAY. A WEAK FRONTAL BOUNDARY SHOULD BE IN ITS DISSIPATION STAGE AS IT ARRIVES INTO IOWA LATE FRIDAY INTO SATURDAY. THIS SYSTEM WILL BE WEDGED BETWEEN STRONG HIGH PRESSURE TO THE EAST AND TO THE WEST. IN ADDITION THE PRIMARY UPPER LEVEL FORCING WILL BE WELL TO THE NORTH. PRECIPITATION CHANCES BY THE MODELS LIKELY OVERDONE AND BEGAN TO LIMIT/LOWER THEM FRIDAY THROUGH SATURDAY...HOWEVER MORE DOWNWARD ADJUSTMENTS MAY BE NECESSARY. && .AVIATION...06/06Z CONVECTION ALONG BOUNDARY ACROSS SD/NE WILL PUSH EASTWARD AS APPROACHING COLD FRONT PUSHES EAST AS WELL. THIS WILL BRING CONVECTION TO SITES...BUT HAVE CONTINUED TO SLOW INTRODUCTION INTO SITES...EXPECT TO SEE MOST PRECIPITATION ACROSS NORTHERN SITES KFOD/KMCW/KALO. COULD SEE CEILINGS AND VISIBILITIES DIP EVEN LOWER THAN PREDICTED PERIODICALLY FOR NORTHERN SITES WITH HEAVIER BAND OF PRECIPITATION. BEHIND CONVECTION LOW LEVEL MOISTURE WILL REMAIN WITH LOWER CEILING AND VISIBILITIES BEFORE RISING AS AFTERNOON MIXING BEGINS SUNDAY AFTERNOON. AFTER 00Z FRONT WILL PUSH THROUGH SITES...SHIFTING WINDS TO THE NORTH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...ZOGG AVIATION...AWB LONG TERM...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 519 AM CDT SUN MAY 6 2012 IAZ007-017-025>028-035>039-046>050-057>062-070>075-081>086-092>097- 071030- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 519 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT WITH A SLIGHT RISK FOR SEVERE WEATHER POSSIBLE. A FEW STORMS WITH GOLF BALL SIZED HAIL AND 60 MPH WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON. ADDITIONAL CHANCES FOR THUNDERSTORMS ARRIVE FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING. IAZ004>006-015-016-023-024-033-034-044-045-071030- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-CRAWFORD-CARROLL- 519 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARRIVE FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 348 AM CDT SUN MAY 6 2012 IAZ005-015-016-023>025-033>035-060945- CALHOUN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WRIGHT- 348 AM CDT SUN MAY 6 2012 ...STRONG THUNDERSTORMS WITH GUSTY WINDS TO AFFECT NORTH CENTRAL IOWA... AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHERN KOSSUTH TO NORTHWESTERN SAC COUNTY...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. THE STRONGEST WINDS MAY OCCUR BEFORE THE STORMS ARRIVE. LOCATIONS IMPACTED INCLUDE... RODMAN... NEMAHA... LONE ROCK... EARLY... BANCROFT... WHITTEMORE... VARINA... PLOVER... HAVELOCK... WEST BEND... BURT... ALGONA AIRPORT... SAC CITY... POCAHONTAS... FONDA... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. ZOGG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 603 AM CDT SUN MAY 6 2012 IAZ070-071-081-082-061200- ADAIR-ADAMS-CASS-UNION- 603 AM CDT SUN MAY 6 2012 ...STRONG STORMS IN WESTERN IOWA... AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF ATLANTIC...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRISWOLD... MARNE... LEWIS... ATLANTIC AIRPORT... ATLANTIC... WIOTA... CUMBERLAND... MASSENA... ANITA... BRIDGEWATER... ADAIR... ORIENT... GREENFIELD... FONTANELLE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ZOGG
The Des Moines radar (KDMX), 106 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
10 thunderstorm wind, 6 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.
A squad car was being rocked by winds. Dime size hail was also reported.
Some shingles were blown off roofs. About twelve to 14 one foot diameter trees were snapped.
A few shingles were blown off of a house. Some tree branches were blown down.
Wind gust was measured by a KCCI Schoolnet site at the Nodaway Valley School.
Also measured a 73 MPH wind gust at 0626 CST.
Five to six 8 inch diameter tree limbs down across town.
One half of a tree was snapped off. Section of the tree was one foot in diameter. Winds were estimated at 55 to 60 MPH.
Water covering the County Highway N14 bridge that crosses Indian Creek. About one half mile of the road was under water. The worst area of flooding was 5 miles either side of a line from Kimballton to Audubon. A log was left on a bridge over the creek after the water had receded. Multiple locations required gravel grading and debris removal off of county roads.
Total rainfall of 2.67 inches in the past 24 hours.
Rainfall of 4.5 inches recorded.
Wind gusts of up to 70 MPH blew shingles off of a roof.
Two power line poles snapped off at the base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369100, 369191, 369193, 369099, 369196, 369096, 369097, 369199, 369210, 369211, 369190, 369194, 369195, 369192, 369098, 369101, 369141, 369102, 369103.